Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Shreveport, LA

May 16, 2003Angelina County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 16, 2003, 9:38 PM CDT for Angelina County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 9:38 PM CDT (02:38 UTC)
Expired
May 16, 2003, 10:30 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 148 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 8:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1901 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 170238
SVRSHV
TXC005-170330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
937 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS

* UNTIL 1030 PM CDT

* AT 937 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM OVER LUFKIN...MOVING EAST AT 
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTINGTON AT 955 PM CDT

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TWO TWO INCHES AND 
STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS
UNTIL 1030 PM CDT.

LAT...LON 3144 9471 3133 9492 3106 9445 3120 9426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:30 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 16, 8:30 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CDT FRI MAY 16 2003

ZONES UPDATED TO INCLUDE SVR WATCH #398...VALID UNTIL MIDNIGHT.
CANCELED TOR WATCH #397 FOR PORTIONS OF NORTHEAST TEXAS AND
SOUTHWEST ARKANSAS.

13

.SHV...NONE.
Hazardous weather outlook, May 16, 12:00 PM CDT, 9 hours 38 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTH LOUISIANA AND
MOST OF NORTHEAST AND EAST TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL LOUISIANA INTO DEEP
EAST TEXAS.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
SOUTHWEST ARKANSAS DURING THE MIDDAY HOURS TODAY. SOME DAMAGING WINDS
AND MARGINALLY SEVERE HAIL ARE POSSIBLE WITH THIS SYSTEM. THIS WILL
NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE PERIOD. AN UPPER
LOW OVER WESTERN OKLAHOMA WILL MOVE EAST TODAY. AS IT NEARS CENTRAL
OKLAHOMA THIS AFTERNOON...ADDITIONAL THUNDERSTORMS WILL LIKELY
DEVELOP. DEEP LAYER VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE
ATMOSPHERE...LEADING TO A FAVORABLE ENVIRONMENT FOR SEVERE
THUNDERSTORMS PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE GREATEST RISK FOR SEVERE THUNDERSTORMS AND TORNADOES
IS GENERALLY NORTH OF A LINE FROM NACOGDOCHES AND CENTER TEXAS TO
COUSHATTA AND MONROE LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

05

In the hours before

Local storm report, May 16, 8:18 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
818 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    1 N PLAIN DEALING         LA   .88 INCH HAIL
05/16/03   BOSSIER                        REPORTED BY SPOTTERS

0800 PM    MAYDELLE                  TX   2.75 INCH HAIL
05/16/03   CHEROKEE                       REPORT FROM SHERIFFS
                                          OFFICE.

0811 PM    MARSHALL                  TX   .75 INCH HAIL
05/16/03   HARRISON                       REPORTED BY SPOTTERS

VIII.
Special weather statement, May 16, 8:25 PM CDT, 1 hour 13 minutes before
ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124-125-136-137-
170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CDT FRI MAY 16 2003

...TORNADO WATCH HAS BEEN CANCELED...

AT 825 PM...DOPPLER RADAR IN SHREVEPORT INDICATED THAT THE LINE
OF STRONG TO SEVERE THUNDERSTORMS HAS MOVED EAST OF THE REGION.
THEREFORE THE TORNADO WATCH HAS BEEN CANCELED FOR PORTIONS OF
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...NORTHWEST OF A LINE
FROM TYLER...LONGVIEW AND TEXARKANA TEXAS...TO HOPE ARKANSAS.
Local storm report, May 16, 8:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
828 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    BUSSEY                    AR   1.00 INCH HAIL
05/16/03   COLUMBIA                       REPORT FROM SHERIFFS
                                          OFFICE.

0800 PM    TATUM                     TX   WIND DAMAGE
05/16/03   RUSK                           TREES AND POWER LINES
                                          DOWNED. REPORT FROM
                                          SHERIFFS OFFICE.

VIII.
Local storm report, May 16, 8:39 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
839 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    MARSHALL                  TX   WIND DAMAGE
05/16/03   HARRISON                       TREES DOWNED THROUGHOUT
                                          THE COUNTY. REPORT FROM
                                          SHERIFFS OFFICE.

VIII.
Local storm report, May 16, 9:10 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
910 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    BOSSIER CITY              LA   WIND DAMAGE
05/16/03   BOSSIER                        TREES DOWNED SOUTH OF
                                          LOUISIANA DOWNS. REPORTED
                                          BY SPOTTERS

VIII.
Local storm report, May 16, 9:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
925 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    BECKVILLE                 TX   .75 INCH HAIL
05/16/03   PANOLA                         REPORT FROM SHERIFFS
                                          OFFICE.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:05 PM CDTSevere Thunderstorm WarningSHVCherokee85 min
May 16, 7:52 PM CDTSevere Thunderstorm WarningSHVRusk53 min
May 16, 8:07 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola53 min
May 16, 8:29 PM CDTSevere Thunderstorm WarningSHVCherokee46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.